02
May
09

Trying to See the Next Step

Since returning to my faith many years ago, I have to fight the same recurring problem – I desperately want to see the destination of any particular leg of my journey with God. A dear friend, Ginny, used a very simple exercise to try to teach me that there is a reason that God does not reveal the ultimate goal – that we will lose sight of the joy to be found along the way.

On a night with no moon, she led me out to a spot on the farm she and her husband owned. The grass was tall in this particular spot. She gave me a flashlight and told me my destination was the barn about 100 feet away. “Shine the light on the barn,” she said, “and walk towards it.” I did and within 10 feet I tripped over something. I picked myself up and started again, this time getting about 6 feet. Then she called me back and said, “Okay! You know the general direction, go there but shine the light on the ground in front of you so you can see the next step you will take.” I, of course, made it to the barn safely and vertically. “Keep your eye on the next step, and let God guide you to the destination,” she said as she wisely ended the conversation.

My problem is that, right now, I can see the next step and it’s dark and uninviting – in fact, it’s downright scary.

I knew in early March that, for all intents and purposes, my ministry at the current church was over. Being a tiny church on the verge of closing, they had committed to using their resources to building a congregation that would replace them – to give away their church and assets to a community they no longer knew. The commitment, however, never quite seemed to be there and, after 18 months, the leadership revealed that they had neither the energy nor the will to continue. A meeting revealed they wanted to close down.

Since November, I had been fighting a profound depression that no amount of anti-depressives would touch – we had quadrupled the dosage, but to no avail. Gradually, I became minimally functional – adequate, but just barely – and I was able to perform the essential functions of ministry that required no imagination, initiative or energy. Sunday morning became a chore that exhausted me, as did pastoral care situations. In January, the reason for my lack of response to meds was revealed – I was diagnosed as Bipolar II. (See here for an explanation of BPII) Then started the roller-coaster ride through experimentations to find the right cocktail of meds – an effort still underway.

I continued to function at a minimal level until the meeting in March. At that time, I guess I just stopped fighting – mentally and emotionally I collapsed. I couldn’t even manage to do Sunday morning – could not muster enough self-control to manage my emotions long enough to last an hour. I was, and still am, a train wreck. We are still changing meds in search of the right combination, but I have been told that could take anywhere from months to never. There is no guarantee I will be able to function “normally” again. This was a turning point in my mental health as well as life and ministry generally.

I experience long periods during which I am unable to concentrate, unable to face a live person without crippling fear and anxiety, unable to read or write, unable to control my tears, and even unable to summon the initiative to do simple tasks that I know would make me feel better. These are punctuated with periods – sometimes cruelly brief – during which I have energy, imagination, creativity and passion for writing, fixing, woodworking and reading. While I don’t have times that I am out of touch with reality, which is one defining trait of BPI but not BPII, I almost wish I did. I am constantly aware of the fog that shrouds my mind – it is inescapable.

Ordinarily, when a church negates a call because of either financial issues or, as in the case of this church, lack of will to continue, a six-month severance is given. This is because ministers are not eligible for unemployment benefits. In my case, the “severance” is wrapped up in assistance while I apply for disability coverage throught he denomination. If I do not follow that course of action, I will be without support. As a result of filing disability, the prospects for again functioning as a minister are very remote, even if I can find a cocktail of meds that afford me a “normal” life. While this eventuality is not really involuntary, I feel nonetheless like it has been forced upon me.

This is the next step upon which I am shining the flashlight – for me, it is dark and forboding. I don’t have the courage to even be tempted to lift the light to look further than this next step. But I also find the strength lacking when I consider actually taking the step. I am afraid that the ground in front of me is not solid and that it will envelope me in something from which I will never escape. I have procrastinated as long as I can, so I did make the phone call that begins the process, but unwillingly.

My problem is that I cannot see life beyond this step. I cannot conceive of what that life will look like going forward. I am adrift in a sea with which I am unfamiliar and have no charts to guide me – except God, and I am having trouble listening right now. I am afraid and need your prayers.

Advertisements

2 Responses to “Trying to See the Next Step”


  1. 1 Ike
    May 3, 2009 at 8:46 PM

    My wife has cancer and it has been very difficult. I in no way want to minimize what both she and I have gone through together with this dreaded disease.

    This cancer experience in no way even comes close to her 30 + years struggling with bipolar II! Her doctor told her that this cannot be cured. Much like you……..they have continued to try different cocktails of meds to stabalize her. I personally thought she would never come close to a normal life again.

    I realize that everyone is different but I want to share something with you. She was taking “trazodone”….”zoloft”….Xanax….and Buspar. To make a long story short……her psychiatrist finally decided to add “Haldol” to the mix. She takes haldol (1 mg.) in the a.m. and (2) haldol (2 mg.) at night. Wow………what a difference! She is for the first time in all these years back to herself. I’m not saying she is 100% but the difference is really amazing.

    We will be praying for you. I hope in some way this helps. That “haldol” really did make a difference.

    • May 4, 2009 at 4:07 AM

      Thank you so much, Ike – for opening your personal story and for sharing about the meds. As difficult as all that has been for your wife, you have also suffered. It is not easy being married to a BPII, but you sound as if you’ve been actively involved in her care. May God continue to bless you.

      Andy


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


... or, preaching from both ends

WELL, HELLO! YOU’RE HERE.

That's too bad - I'm so sorry. Oh, well, just try to make the best of it. What you'll find here is a variety of essays and ramblings to do with things theological, social, whimsical and, sometimes, all three. I don't write to get famous - trust me, I've been told how futile that would be - but to express myself. I love to communicate and browbeat - ummm, I mean dialogue - about the things I find intriguing. Since you're here, and the door's locked, why don't you stay a while. There's a page bar under the header with links to information about us - I mean me. Don't forget to tell me what you think - in a nice way, I mean.

Readers since Jan 2009

  • 115,263 posts read

Archives


%d bloggers like this: